Arizona, 2021Flash Flood and Dust Storm in Arizona, September 18, 2021
September 18, 2021 · NWS PSR · 7 events in 5 counties and zones
A shortwave trough moving through the region combined with a moist, unstable atmosphere promoted the development of showers and thunderstorms across south-central Arizona going into the afternoon on the 18th. Adequate shear allowed for some thunderstorms to become strong to severe, leading to multiple reports of damaging winds and dense blowing dust.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A shortwave trough moving through the region combined with a moist, unstable atmosphere promoted the development of showers and thunderstorms across south-central Arizona going into the afternoon on the 18th. Adequate shear allowed for some thunderstorms to become strong to severe, leading to multiple reports of damaging winds and dense blowing dust. Additionally, thunderstorms were capable of producing locally heavy rainfall leading to isolated flash flooding. No injuries were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 18, 1:08 PM MST, 1 hour 42 minutes earlier.
Area forecast discussion, Sep 18, 1:08 PM MST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
108 PM MST Sat Sep 18 2021
.SYNOPSIS...
A weak weather system moving through the area will bring another
round of isolated to scattered shower and storms today with
activity focused mainly east of the Colorado River. Most locations
will likely not see measurable rain, but there is still the
potential for localized flash flooding. A few strong storms
capable of producing strong winds, blowing dust, and frequent
lightning are possible. Conditions will rapidly dry out through
Sunday and high temperatures will warm to slightly above normal as
high pressure builds in.
&&
.DISCUSSION...
Today's convective forecast has a high ceiling and low floor. As
for the ceiling, a slow moving upper level low, now approaching
southern Nevada, continues to make the atmosphere more favorable
for showers and thunderstorms east of the Colorado River.
Prolonged deep southerly flow continues to provide moisture as
PWATs have more than doubled in two days surpassing 1.50 inches.
Satellite derived CAPE indicates 300-600 J/kg over the southern
half of Arizona, but that should increase through the day potentially
peaking between 1000-1500 J/kg. Indications of increasing 0-6 km
shear give some potential for a few rotating updrafts and stronger
storms.
As for the low floor, there is plenty of uncertainty regarding the
coverage and timing of showers/storms given a very pronounced
inversion between 500-400 mb on the 18/12z KPSR sounding that could
keep a lid on activity today. Modest daytime heating and continued
moisture advection may help destabilization in some spots and
allow isolated instances of deeper convection while most capped
areas see no more than shallow convection/showers. As suggested
by very recent hi-res guidance, deeper convection may instead have
to wait until late this evening/tonight when a minor mid level
wave moves through that could support better forcing capable of
surmounting the cap. Given this, forecast PoPs remain unimpressive,
mostly between 25-35%, as occurrence of either case described
above (or both) may not be enough for widespread storms or showers.
The few thunderstorms currently on radar between the Estrellas
and Gila Bend may give us a first look at how convection may fare
today.
Otherwise, HREF ensemble shows showers and thunderstorms mostly
developing west of the Phoenix area early this afternoon (not too
dissimilar to what is occurring now) with the bulk of activity
then shifting east. The main threat with storms will be strong
wind gusts of 40-60 mph and blowing dust. If shear is realized and
there are any rotating updrafts, a minor threat for hail and/or a
funnel cloud report would not surprise. That does not mean
tornadoes are a threat but a relatively commonplace terrestrial
based rotating vapor shaft could not be ruled out either. Trends
remain consistent for lower QPF potential as 20-25 kt steering
flow will keep storms moving and limit accumulations. NBM
probability for rainfall above 0.10" is low, below 15%, but HREF
does show potential for higher amounts nearing 1 inch and rainfall
rates of 1.00-1.50 in/hr where strong storms develop and/or training
occurs.
Heading through Sunday the environment will begin rapidly drying
out from west to east with PWATs likely falling below 0.7" by
Monday. However, isolated showers and storms may still develop
over portions of southern Gila Sunday afternoon depending on the
amount of remaining moisture at the time. Otherwise, dry
conditions will extend through at least early next week and high
pressure is expected to set back in over the Southwest. This will
result in a slight warming trend with highs a few degrees above
normal. With the dry conditions, dew points in the 40s, morning
low temperatures are expected to remain in the 70s.
&&
.AVIATION...Updated at 1755Z.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
A westerly switch will be in progress from late morning to early
afternoon, though with periods of light-variable conditions
possible. Isolated showers are expected mid afternoon, and a
second period of scattered thunderstorms moving NE through the
Valley are in the TAFs for a few hours this evening. There is also
a >50% chance of wind gusts above 30 kt associated with the
storms which could result in localized blowing dust. Skies will be
partly to mostly cloudy with SCT-BKN low-mid storm cloud decks
from 8-12 kft. Conditions will improve by later tonight with
clearing skies and a relatively early switch to E to SE flow.
Southeast California/Southwest Arizona including KIPL and KBLH:
Shower activity has generally pushed east of the Colorado River
Valley and rain is not anticipated at KBLH or KIPL. Mostly S to W
winds will prevail through the day. Winds will increase beginning
late this afternoon and into the evening with occasional gusts
near 20-22 kt anticipated.
&&
.FIRE WEATHER...
Monday through Friday:
Dry conditions will dominate through most if not the entirety of
next week as high pressure strengthens across the region. High
temperatures through the period will be near to slightly above
normal. Afternoon RH values will mostly be in the 10-20% range
with overnight recoveries to 30-45%. Winds will be fairly light
while favoring local diurnal/terrain influences.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&
DISCUSSION...12/Benedict
AVIATION...Sawtelle/Hirsch
FIRE WEATHER...Benedict
In the hours before
Special weather statement, Sep 18, 1:30 PM MST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
130 PM MST Sat Sep 18 2021
AZZ537-541-182100-
Cave Creek/New River AZ-Northwest Valley AZ-
130 PM MST Sat Sep 18 2021
...A strong thunderstorm will impact portions of Maricopa County
through 200 PM MST...
At 129 PM MST, Doppler radar was tracking a strong thunderstorm near
Wittmann, moving north at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Wittmann and Lake Pleasant.
This includes the following highways...
US Highway 60 between mile markers 127 and 128.
AZ Route 74 between mile markers 6 and 19.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3394 11250 3388 11228 3372 11237 3379 11256
3395 11253
TIME...MOT...LOC 2029Z 201DEG 11KT 3383 11243
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
INSSpecial weather statement, Sep 18, 1:39 PM MST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
139 PM MST Sat Sep 18 2021
AZZ540-543-550-553-554-559-182145-
South Mountain/Ahwatukee AZ-Sonoran Desert Natl Monument AZ-
Buckeye/Avondale AZ-Northwest Pinal County AZ-Central Phoenix AZ-
West Pinal County AZ-
139 PM MST Sat Sep 18 2021
...A strong thunderstorm will impact portions of Maricopa and Pinal
Counties through 245 PM MST...
At 139 PM MST, Doppler radar was tracking a strong thunderstorm near
Estrella Sailport, or 23 miles southwest of Sun Lakes, moving north
at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Avondale, Maricopa, South Mountain Park, Estrella Sailport, Ak-
Chin Village, Komatke and Mobile.
This includes the following highways...
AZ Route 238 between mile markers 19 and 43.
AZ Route 347 near mile marker 182.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3292 11213 3297 11241 3334 11233 3340 11223
3338 11209 3318 11200
TIME...MOT...LOC 2039Z 201DEG 11KT 3304 11223
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
INSSpecial weather statement, Sep 18, 2:05 PM MST, 45 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
205 PM MST Sat Sep 18 2021
AZZ537-541-182130-
Cave Creek/New River AZ-Northwest Valley AZ-
205 PM MST Sat Sep 18 2021
...A strong thunderstorm will impact portions of Maricopa County
through 230 PM MST...
At 205 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Castle Hot Springs, or 9 miles northeast of
Wittmann, moving north at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lake Pleasant.
This includes AZ Route 74 between mile markers 4 and 19.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3393 11247 3388 11227 3378 11233 3383 11259
3395 11254
TIME...MOT...LOC 2105Z 201DEG 11KT 3388 11242
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
INSLocal storm report, Sep 18, 2:44 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
244 PM MST SAT SEP 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0106 PM HEAVY RAIN 1 S AVONDALE 33.42N 112.35W
09/18/2021 M0.36 INCH MARICOPA AZ TRAINED SPOTTER
DELAYED REPORT. A TRAINED SPOTTER NEAR
LITCHFIELD ROAD AND LOWER BUCKEYE ROAD
MEASURED 0.36 INCHES OF RAIN THAT ONLY TOOK
10-15 MINUTES TO OCCUR.
&&
AJSpecial weather statement, Sep 18, 2:46 PM MST, 4 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
246 PM MST Sat Sep 18 2021
AZZ553-554-559-182230-
Sonoran Desert Natl Monument AZ-Northwest Pinal County AZ-
West Pinal County AZ-
246 PM MST Sat Sep 18 2021
...A strong thunderstorm will impact portions of Maricopa and Pinal
Counties through 330 PM MST...
At 245 PM MST, Doppler radar was tracking a strong thunderstorm near
Maricopa, or 21 miles southwest of Sun Lakes, moving northeast at 25
mph.
HAZARD...Winds in excess of 40 mph, pea size hail, and blowing dust.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Casa Grande, Maricopa, Estrella Sailport, Olberg, Stanfield, Ak-
Chin Village and Mobile.
This includes the following highways...
AZ Interstate 10 between mile markers 180 and 185.
AZ Interstate 8 between mile markers 144 and 163.
AZ Route 238 between mile markers 30 and 44.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3263 11224 3300 11230 3313 11228 3317 11203
3303 11172 3276 11199 3276 11205 3272 11207
3272 11214 3269 11215 3268 11220 3264 11220
TIME...MOT...LOC 2145Z 228DEG 23KT 3298 11211
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
INSLocal storm report, Sep 18, 2:48 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
248 PM MST SAT SEP 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 PM TSTM WND GST 2 SSE CHANDLER 33.26N 111.86W
09/18/2021 E45 MPH MARICOPA AZ TRAINED SPOTTER
A TRAINED SPOTTER NEAR ALMA SCHOOL RD. AND
QUEEN CREEK RD. REPORTED SOME SMALL TREE
BRANCHES/TWIGS SNAPPED AND VISIBILITY
REDUCED TO NEAR ONE HALF MILE IN BLOWING
DUST.
&&
AJEvent by event
3 thunderstorm wind, 3 dust storm, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Pinal
- When
- September 18, 2:50 PM MST
- Where
- Pinal County, 8.74 mi WNW of Lirim
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 33.072, -112.118
Multiple photos on social media showed numerous power poles were knocked over west of Maricopa along Ralston Road between Highway 238 and McDavid Road. No injuries were reported.
Thunderstorm Wind, Maricopa
- When
- September 18, 3:38 PM MST
- Where
- Maricopa County, 2.31 mi SSE of Helena
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 33.340, -111.911
A tree was reported down on McClintock Drive between Elliot Road and Warner Road blocking southbound traffic. No injuries were reported.
Thunderstorm Wind, Maricopa
- When
- September 18, 3:40 PM MST
- Where
- Maricopa County, 2.55 mi WNW of Mc Queen
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 33.416, -111.870
According to the Salt River Project (SRP), a power pole was blown over near Main Street and Dobson Road. No injuries were reported.
Flash Flood, Maricopa
- When
- September 18, 4:03 PM MST to 4:23 PM MST
- Where
- Maricopa County, 1.17 mi NE of Mobile to 3.04 mi ENE of Mobile
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 33.061, -112.254
Video on social media showed part of Highway 238 appearing to be impassable between mile posts 33-35 due to flooding. The Arizona Department of Public Safety (DPS) also responded to a vehicle stalled due to flooding in this area. No injuries were reported.
Dust Storm, Northwest Pinal County
- When
- September 18, 9:50 PM MST to 10:30 PM MST
- Where
- Northwest Pinal County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 32.904, -111.345 (the zone’s center; the record gives no point)
Strong outflow winds led to dense blowing dust in Maricopa that resulted in visibility being reduced below a quarter mile near Murphy Road and Farrell Road. Additionally, an Arizona Department of Transportation traffic camera along I-10 at Sacaton showed estimated visibility below a quarter mile. No accidents or injuries were reported.
Dust Storm, Southeast Valley/Queen Creek
- When
- September 18, 10:40 PM MST to 10:50 PM MST
- Where
- Southeast Valley/Queen Creek forecast zone
- Reported by
- Public
- Coordinates
- 33.349, -112.491 (the zone’s center; the record gives no point)
Video on social media showed visibility estimated under 100 yards near Val Vista Drive and Appleby Road. Further east, near zero visibility was reported at the Olive Mill Garlic Fest in Queen creek due to dense blowing dust. No accidents or injuries were reported.
Dust Storm, East Valley
- When
- September 18, 11:45 PM MST to 11:55 PM MST
- Where
- East Valley forecast zone
- Reported by
- Public
- Coordinates
- 33.349, -112.491 (the zone’s center; the record gives no point)
Video from social media showed dense blowing dust along the 202 freeway near Williams Field Road causing estimated visibility to be reduced to around 50-100 yards. No accidents or injuries were reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, September 18, 20212 deaths · 1 event
- Rip Current in Illinois, September 18, 20211 death · 1 injured · 1 event
- Flash Flooding in Alabama, September 18 to 19, 20211 death · 4 events
- Flash Flooding and Flooding in Tennessee, September 18, 2021$20,000 · 9 events
- Wildfire and High Wind in Montana, September 18 to 30, 202156 kt wind · 7 events
- Flash Flooding in Tennessee, September 18 to 19, 20214 events
- Tornado and Flood in Florida, September 18, 2021EF0 · 4 events
- Damaging Winds in Colorado, September 18, 202155 kt wind · 4 events
- Hail and Damaging Wind in New York, September 18, 202150 kt wind · 3 events
- Damaging Winds in Idaho, September 18, 202152 kt wind · 2 events
- Flash Flooding in Georgia, September 18 to 19, 20212 events
- Flash Flooding in Mississippi, September 18, 20212 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 985620, 985622, 985628, 985629, 985637, 985642, 985641.